Illinois, 2022Hail and Damaging Winds in Illinois, June 16, 2022
June 16, 2022 · NWS ILX · 3 events in 1 county or zone
A stationary frontal boundary extending from southern Lake Michigan to northern Missouri triggered a line of strong to severe thunderstorms across north-central Illinois during the early morning of June 16th. One of the cells within the line became severe, producing wind damage and quarter-sized hail across Woodford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary extending from southern Lake Michigan to northern Missouri triggered a line of strong to severe thunderstorms across north-central Illinois during the early morning of June 16th. One of the cells within the line became severe, producing wind damage and quarter-sized hail across Woodford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 15, 10:40 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 15, 10:40 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1140 PM CDT Wed Jun 15 2022
.SYNOPSIS...
Issued at 330 PM CDT Wed Jun 15 2022
A cold front moving into the area tonight will bring chances for
showers and thunderstorms, and push the hottest air toward southern
Illinois for Thursday. Some of the thunderstorms could be severe
from Springfield to Champaign northwestward. Areas from
Jacksonville to Lawrenceville southward will become very hot
again on Thursday, but areas to the north should see less humid
conditions Thursday and into the weekend.
&&
.UPDATE...
Issued at 900 PM CDT Wed Jun 15 2022
Storms are struggling along the slowly moving front to our west,
but what is there is slowly moving into west central IL. Storms
are also weakening so some concern that they may dissipate before
getting into the CWA. To account for this, have made some
adjustments to the pops/wx grids for the rest of the night. Still
thinking some storms will get into the area later, so have at
least kept some chance pops going with a slight increase to higher
pops when the precip arrives at northern sites. Remainder of the
forecast looks fine. Update will be coming out shortly.
&&
.SHORT TERM...(This evening through Thursday)
ISSUED AT 330 PM CDT Wed Jun 15 2022
A cold front will push southeastward into central IL this evening
trailing a shortwave moving into the upper Midwest. MLCAPE values
up to 3000 J/kg will precede this front as it approaches the
area, along with deep layer shear values 30-40 kts indicating
potential for severe thunderstorms, although timing looks to be
past peak diurnal heating by the time storms arrive in Galesburg
around 8 pm. Instability will slowly diminish overnight with
fairly weak lift as the front continues to push southeastward,
likely into the I-55 neighborhood around midnight. More
uncertainty in coverage develops past midnight as some models
eliminate all thunderstorm activity by sunrise. Expect some relief
from the heat behind the front, with lows sinking close to 70
degrees and dewpoints dropping into the 60s.
The front looks to stall out somewhere between I-70 and I-72 for
Thursday, and this will spell one more day of hot weather south
of the front. Highs are forecast in the upper 90s south of I-70,
trending down to lower 90s north of I-72 for Thursday. Dewpoints
in the 70s should linger from Jacksonville to Lawrenceville
southward, pushing afternoon heat index values back to the 100 to
105 neighborhood in that area again Thursday afternoon. Have
extended the excessive heat warning through Thursday afternoon in
Effingham to Lawrenceville area, and issued a heat advisory for a
row or two of counties to the north.
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 330 PM CDT Wed Jun 15 2022
With the cold front stalled out over southern portions of the
forecast area, frontogenesis along that zone or to the north
should produce lift triggering additional thunderstorms Thursday
evening into Thursday night. CAMs are becoming a little more
coherent with developing thunderstorm complexes over that region,
rapidly progressing south or southeastward toward the higher
instability air. SPC has outlined a Slight Risk for severe
thunderstorms containing a main threat of damaging winds, due to
large instability and moderate deep layer shear.
Once Thursday night's convection moves off to the south, cooler
and drier air should surge southward, with highs trending down to
the 80s to around 90 for Friday through the weekend along with dry
conditions returning. A large scale ridge will build back into the
area early next week, resulting in a return of high heat and
humidity. Highs should surge well into the 90s with heat index
exceeding 100 if not approaching 110.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1140 PM CDT Wed Jun 15 2022
VFR conditions will prevail at all sites. Does not look like
thunderstorms will affect any of the sites, so it has been pulled
at all sites. AC around 10k-12kft will affect the sites overnight,
but during the morning hours, this will dissipate or push off to
the east as the front sags south of the sites. Then just cirrus
during the day and clear tomorrow evening. Winds will be southwest
to westerly through the period, with speeds of 15kts or less.
&&
.CLIMATE...
Issued at 745 PM CDT Tue Jun 14 2022
Latest 6-10 and 8-14 day outlooks from the Climate Prediction
Center show high probabilities for above normal temperatures next
week. CIPS analogs highlighting >80% probabilities in the day
9-11 period for Wednesday-Friday of next week, with CPC showing a
moderate risk of excessive heat during that period. Between this
week's heat and next week, we will need to keep an eye on
potential for flash drought development. Experimental NIDIS flash
drought tool has begun to highlight areas along the I-70 corridor
for this potential, though more of east central Illinois is in the
drier stages at this point and is also susceptible.
In terms of the current heat, a few record highs are still in
jeopardy for Wednesday:
City
Peoria...... 98 in 1894
Springfield. 100 in 1987
Lincoln..... 102 in 1987
Champaign... 97 in 1987
Normal...... 99 in 1894
Decatur..... 100 in 1987
Galesburg... 93 in 1994
Danville.... 98 in 1913
Effingham... 101 in 1902
Paris....... 97 in 1925
Olney....... 101 in 1952
Jacksonville 99 in 1987
Tuscola..... 98 in 1987
Charleston.. 97 in 1913
Record warm low temperatures:
City Tue/Jun 14 Wed/Jun 15
Peoria...... 77 in 1981 75 in 1886
Springfield. 76 in 1994 75 in 2016
Lincoln..... 73 in 1981 76 in 1991
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Thursday for ILZ049>052-061>063-067-
068.
Excessive Heat Warning until 8 PM CDT Thursday for ILZ066-
071>073.
&&
UPDATE...Auten
SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...Auten
CLIMATE...Geelhart
Hazardous weather outlook, Jun 15, 2:08 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Wed Jun 15 2022
ILZ027>031-036>038-040>043-047>051-161100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
308 PM CDT Wed Jun 15 2022
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Tonight.
High heat and humidity will continue across the region this afternoon
with heat index values peaking around 105 degrees.
Scattered thunderstorms are possible late this evening and
overnight, mainly near and north of I-72. A few strong to severe
storms are possible with damaging winds and large hail the primary
hazards. A tornado or two cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms are possible Thursday evening and
overnight from Havana to Paris southward.
Hot and humid conditions are expected to continue from Jacksonville
to Springfield southward Thursday, and a heat advisory continues
until Thursday evening. Hot and humid conditions will return to the
region again by early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed may be needed this evening after 7
pm.
ILZ044>046-052>057-061>063-066>068-071>073-161100-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
308 PM CDT Wed Jun 15 2022
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.
.DAY ONE...Tonight.
High heat and humidity will continue across the region this afternoon
with heat index values peaking around 105 degrees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms are possible Thursday evening and
overnight from Havana to Paris southward.
Hot and humid conditions are expected to continue from near I-70
southward Thursday. Excessive heat warnings and heat advisories
remain in effect in this area until Thursday evening. Hot and humid
conditions will return to the region again by early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
37
In the hours before
Special weather statement, Jun 16, 1:05 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Lincoln IL
205 AM CDT Thu Jun 16 2022
ILZ029>031-037-160730-
Tazewell-Marshall-Peoria-Woodford-
205 AM CDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of southwestern
Marshall, northwestern Woodford, northeastern Tazewell and
northeastern Peoria Counties through 230 AM CDT...
At 205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Peoria, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Peoria around 210 AM CDT.
East Peoria around 215 AM CDT.
Washington, Germantown Hills, Rome, Spring Bay and Bay View
Gardens around 220 AM CDT.
This includes the following highways...
Interstate 474 between mile markers 0 and 3.
Interstate 74 between mile markers 77 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4071 8985 4087 8984 4103 8947 4068 8936
TIME...MOT...LOC 0705Z 256DEG 37KT 4078 8969
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DeubelbeissThunderstorm Wind, Woodford
- When
- June 16, 1:18 AM CST to 1:23 AM CST
- Where
- Woodford County, 0.63 mi SSE of Spring Bay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.811, -89.517
A tree was blown down and several tree branches were snapped in Bay View Gardens.
Thunderstorm Wind, Woodford
- When
- June 16, 1:30 AM CST to 1:35 AM CST
- Where
- Woodford County, 1.41 mi WSW of Cazenovia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.843, -89.355
A metal pole barn was heavily damaged on Wiedman Road southwest of Cazenovia.
Hail, Woodford
- When
- June 16, 1:43 AM CST to 1:48 AM CST
- Where
- Woodford County, Roanoke
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.800, -89.200
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 16 to 17, 20229 deaths · 6 events
- Excessive Heat in Arizona, June 16, 20221 death · 8 events
- Excessive Heat in Pennsylvania, June 16, 20221 death · 1 event
- Hail and Damaging Winds in New York, June 16, 20221 injured · $474,000 · 2.5 in hail · 29 events
- Tornadoes and Hail in Virginia, June 16, 2022$189,000 · EF1 · 16 events
- Flash Flood and Hail in North Carolina, June 16, 2022$252,000 · 50 kt wind · 32 events
- Hail and Damaging Winds in Virginia, June 16 to 17, 20221 injured · $113,000 · 1.75 in hail · 40 events
- Flash Flooding and Hail in South Carolina, June 16, 2022$79,000 · 1 in hail · 49 events
- Hail and Damaging Winds in Missouri, June 16 to 17, 2022$317,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, June 16, 2022$192,000 · 2 in hail · 22 events
- Flash Flood and Hail in Ohio, June 16 to 17, 2022$80,000 · 2.75 in hail · 29 events
- Wildfire and Damaging Winds in New Mexico, June 16 to 21, 2022$150,000 · 64 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031419, 1031426, 1031416.